Tennessee, 2010Flash Flooding in Tennessee, May 2 to 3, 2010
May 2 to 3, 2010 · NWS HUN · 3 events in 2 counties and zones
Heavy rainfall totaling between 2 and 3 inches affected Lincoln, Moore, and Franklin counties in southern Middle Tennessee. This produced flash flooding on many roads in southeastern Lincoln county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall totaling between 2 and 3 inches affected Lincoln, Moore, and Franklin counties in southern Middle Tennessee. This produced flash flooding on many roads in southeastern Lincoln county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 2, 7:45 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, May 2, 7:45 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CDT SUN MAY 2 2010
.UPDATE...MESOSCALE UPDATE
&&
.DISCUSSION...REPEATED BANDS OF MODERATE/HEAVY RAINFALL CONTINUE TO
MOVE NEWD ACROSS THE CNTRL TN VALLEY THIS EVENING...ALONG WITH A FEW
EMBEDDED TSTMS. ALL OF THIS CONVECTIVE ACTIVITY IS DEVELOPING WELL
AHEAD OF THE APPROACHING COLD FRONT...NOW MAKING ITS WAY EWD ACROSS
THE LOWER MS VALLEY. WV IMAGERY CONTINUES TO INDICATE A PERSISTENT
GULF INFLOW INTO THE SE REGION...WITH UPPER AIR SOUNDINGS/PROFILES
INDICATING PW'S AOA 2 IN. STRONG LOW LEVEL CURVATURE/SHEAR ALSO
REMAINS IN PLACE ACROSS THE AREA MAINTAINING A CONTINUED THREAT OF
LOCALLY STRONG/SVR TSTMS...WITH DAMAGING WINDS THE MAIN THREAT. WITH
THE SLOW MOVING COLD FRONT...CONTINUED PERIODS OF MODERATE TO HEAVY
RAINFALL SHOULD CONTINUE THROUGH THE EVENING HRS...BEFORE PRECIP
BEGINS TO TAPER OFF OVERNIGHT WITH DRIER AIR FINALLY WORKING ITS WAY
EWD INTO NW AL. THE FLASH FLOOD WATCH...CURRENTLY IN EFFECT FOR THE
ENTIRE FORECAST AREA...MAY BE ABLE TO BE TRIMMED FROM W TO E LATER
TONIGHT...WITH THE THREAT FOR STRONG/SVR TSTMS DIMINISHING AS WELL.
FOR NOW THOUGH WITH THE THERMO/KINEMATIC REMAINING IN PLACE...THE
AREA REMAINS UNDER A THREAT FOR PREDOM LOCALIZED FLASH FLOODING AND
POSSIBLE SVR TSTMS. AREA RIVERS MAY ALSO BEGIN TO GRADUALLY RISE
TOWARD ACTION/FLOOD STAGE LATER TONIGHT GIVEN THE AMOUNT OF WATER
THAT HAS FALLEN INTO BASINS N AND W OF THE CNTRL TN VALLEY.
&&
.AVIATION...MOD TO HEAVY SHRA...WITH EMBEDDED TSRA...CONTINUE TO
IMPACT THE LOCAL AREA. THIS ACTIVITY CONTINUES TO DEVELOP WELL AHEAD
OF A COLD FRONT CURRENTLY MOVING EWD ACROSS THE LOWER MS VALLEY.
SHRA/TSRA ARE XPCTED TO CONTINUE THROUGH THE EVENING HRS BEFORE
TAPERING OFF AFTER 06Z MON...AS THE COLD FRONT BEGINS TO APPROACH
THE AREA FROM THE W. BRIEF/TEMPO IFR CONDITIONS ARE POSSIBLE THROUGH
03Z IN AND NEAR THE HEAVIER SHRA/TSRA. MVFR CEILINGS ARE XPCTED INTO
THE MORNING HRS BEFORE GRADUALLY LIFTING DURING THE DAY MON.
&&
.PREVIOUS DISCUSSION...MODERATE TO HEAVY RAINFALL HAS FINALLY
OVERSPREAD THE TENNESSEE VALLEY THIS AFTERNOON AS A COLD FRONT
CONTINUES TO SLOWLY MAKE ITS WAY TOWARDS THE MISSISSIPPI/ALABAMA
STATE LINE. WATER VAPOR IMAGERY CONTINUES TO SHOW DEEP TROPICAL
MOISTURE FEEDING INTO THE THE SOUTHEAST CONUS WHICH WILL HELP SPARK
ADDITIONAL THUNDERSTORMS ACROSS CENTRAL MISSISSIPPI THIS EVENING.
FORECAST CONFIDENCE IS SOMEWHAT UNCERTAIN ABOUT HOW THE COVERAGE OF
CONVECTION WILL UNFOLD TONIGHT AND IT WILL BE HIGHLY DEPENDENT ON
WHAT CONTINUES TO DEVELOP OVER MISSISSIPPI. WITH THE FRONT STILL
WELL TO OUR WEST...ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED THIS EVENING AND OVERNIGHT WITH THE DEVELOPMENT OVER
MISSISSIPPI MOVING INTO THE AREA. THERE STILL IS A MARGINAL SEVERE
THREAT WITH MOSTLY DAMAGING WINDS BEING THE MAIN THREAT AT LEAST FOR
THE NEXT SEVERAL HOURS. RAINFALL AMOUNTS COULD STILL TOP OUT AT 1 TO
3 INCHES TONIGHT WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
THE COLD FRONT WILL FINALLY BEGIN TO PUSH THROUGH THE FORECAST
AREA BY THE EARLY MORNING HOURS ON MONDAY ALLOWING THE THREAT FOR
HEAVY RAINFALL TO SUBSIDE. IN FACT...RAIN SHOULD BE COMPLETELY OUT
OF NORTHEAST ALABAMA BY THE AFTERNOON HOURS ON MONDAY AS SUNSHINE
RETURNS TO NORTHWEST ALABAMA. BY MONDAY NIGHT...AN UPPER LEVEL
LOW WILL BEGIN DIVING SOUTHEAST AND MOVE JUST SOUTH OF THE FORECAST
AREA ON TUESDAY. THINK THE BULK OF THE RAINFALL AND CLOUDS WILL
STAY TO THE SOUTH AS THE AREA REMAINS WARM AND PARTLY CLOUDY.
HIGH PRESSURE WILL REMAIN OVER THE REGION ON WEDNESDAY AS SOUTHERLY
FLOW INCREASES AND CONTINUES THROUGH AT LEAST FRIDAY. AS A
RESULT...90 DEGREE WEATHER WILL BE POSSIBLE FOR WEDNESDAY AND
THURSDAY AFTERNOONS. SOME MODEL DIFFERENCES BETWEEN THE GFS AND
ECMWF DEVELOP DURING THE FRIDAY AND WEEKEND TIME FRAME WITH THE
ECMWF SOMEWHAT SLOWER WITH THE TIMING OF THE NEXT COLD FRONT.
THIS SLOWER SOLUTION SEEMS A LITTLE MORE REASONABLE GIVEN THE
STRENGTH OF THE UPPER HIGH TO OUR EAST. WITH THAT SAID...HAVE
FOLLOWED THIS SOLUTION FAIRLY CLOSELY BRINGING IN THE BEST CHANCE
OF RAIN FRIDAY NIGHT AND INTO SATURDAY. BEHIND THE COLD
FRONT...MUCH DRIER AND COOLER AIR WILL BEGIN TO FILTER OVER THE
REGION ON SUNDAY.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING ZONES:
CULLMAN...DEKALB...JACKSON...MARSHALL.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE...LIMESTONE...
MADISON...MORGAN.
TN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
UPDATE...09
PREV DIS...KNSHazardous weather outlook, May 2, 8:00 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
900 PM CDT SUN MAY 2 2010
ALZ001>010-016-TNZ076-096-097-031000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
900 PM CDT SUN MAY 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
...A FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING...
MODERATE TO LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH THE EVENING
HOURS...WITH A FEW EMBEDDED THUNDERSTORMS POSSIBLE AS WELL. THIS
ACTIVITY IS DEVELOPING WELL AHEAD OF A COLD FRONT MOVING EASTWARD
THROUGH THE LOWER MISSISSIPPI VALLEY. THIS ACTIVITY IS EXPECTED TO
BEGIN TAPERING OFF AFTER MIDNIGHT AS THE COLD FRONT BEGINS TO MOVE
THROUGH THE OUTLOOK AREA.
REPEATED BANDS OF HEAVY RAINFALL OVER THE SAME AREA WILL TRANSLATE
INTO A CONTINUED THREAT OF FLASH FLOODING THROUGH THE EVENING HOURS.
WITH A SATURATED GROUND IN PLACE ACROSS THE AREA...ANY ADDITIONAL
HEAVY RAINFALL WILL AID IN THE THREAT FOR POTENTIAL FLASH FLOODING.
IN ADDITION...THERE REMAINS A POSSIBILITY FOR A FEW STRONG TO SEVERE
THUNDERSTORMS THROUGH THE EVENING HOURS...WITH THE PRIMARY THREAT
BEING BRIEF DAMAGING WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
RAINFALL WILL MOVE OUT OF NORTHEAST ALABAMA EARLY MONDAY MORNING.
FLOODING MAY CONTINUE AS HEAVY RAINFALL RUNS OFF OR WORKS INTO LOCAL
CREEKS AND RIVERS...BUT THE HEAVY RAINFALL THREAT WILL SUBSIDE.
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST
FRIDAY AND FRIDAY NIGHT.
.UPDATED SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED FOR THE REMAINDER OF THE EVENING HOURS. PLEASE FORWARD ANY
REPORTS OF POSSIBLE STORM DAMAGE OR FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE IN HUNTSVILLE WHEN TIME PERMITS.
In the hours before
Local storm report, May 2, 5:02 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
602 PM CDT SUN MAY 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLOOD TUSCUMBIA 34.73N 87.71W
05/02/2010 COLBERT AL TRAINED SPOTTER
URBAN AND STREET FLOODING REPORTED IN THE TOWN OF
TUSCUMBIA. DITCHES ALONG THE SIDE OF ROADS ARE FULL WITH
DEBRIS FLOWING INTO SOME STREETS.
&&Special weather statement, May 2, 6:10 PM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
710 PM CDT SUN MAY 2 2010
ALZ003-004-030100-
FRANKLIN-LAWRENCE-
710 PM CDT SUN MAY 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND LAWRENCE COUNTIES
UNTIL 800 PM CDT...
AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF HACKLEBURG...OR 10
MILES NORTHEAST OF HAMILTON...MOVING NORTHEAST AT 60 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PHIL CAMPBELL.
MT HOPE.
LANDERSVILLE...WREN.
MOULTON.
CADDO...CHALYBEATE SPRINGS.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 3432 8780 3471 8712 3469 8710 3445 8711
3430 8740
TIME...MOT...LOC 0010Z 237DEG 66KT 3425 8773
KULASpecial weather statement, May 2, 7:57 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
857 PM CDT SUN MAY 2 2010
ALZ004-030245-
LAWRENCE-
857 PM CDT SUN MAY 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 945 PM
CDT...
AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HALEYVILLE...MOVING
NORTHEAST AT 65 MPH.
NICKEL SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WREN...LANDERSVILLE.
SPEAKE...MOULTON.
CHALYBEATE SPRINGS.
CADDO...HILLSBORO.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3431 8753 3436 8754 3474 8724 3459 8711
3433 8713 3430 8717
TIME...MOT...LOC 0157Z 223DEG 55KT 3418 8752
KULASpecial weather statement, May 2, 8:44 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
944 PM CDT SUN MAY 2 2010
ALZ016-030415-
CULLMAN-
944 PM CDT SUN MAY 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 1115 PM
CDT...
AT 943 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM MASSEY TO JASPER...OR ALONG A LINE
EXTENDING FROM HARTSELLE TO JASPER...MOVING NORTHEAST AT 40 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LOGAN...CRANE HILL.
WILBURN.
BREMEN...BALDWIN.
BLACK BOTTOM...CULLMAN.
PHELAN...GOOD HOPE.
FAIRVIEW.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THESE
THUNDERSTORMS BY 1115 PM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS
AND STREET FLOODING...ESPECIALLY IN POOR DRAINAGE AREAS.
&&
LAT...LON 3388 8708 3390 8710 3392 8709 3394 8712
3431 8711 3431 8651 3395 8681 3393 8686
3393 8687 3389 8693 3388 8700
TIME...MOT...LOC 0243Z 245DEG 43KT 3439 8693 3392 8723
KULAFlash Flood, Lincoln
- When
- May 2, 10:10 PM CST to May 3, 12:10 AM CST
- Where
- Lincoln County, 3.92 mi S of Belleview to 0.17 mi ESE of Elora
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.994, -86.611
Several roads were flooded in southeastern Lincoln county west of Elora. One of these roads was County Line Road.
Flash Flood, Lincoln
- When
- May 2, 10:40 PM CST to May 3, 1:40 AM CST
- Where
- Lincoln County, 2.08 mi NNW of Booneville to 2.1 mi SSW of Booneville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.309, -86.478
Highway 129 near Booneville road was reported flooded.
Flash Flood, Franklin
- When
- May 2, 10:40 PM CST to May 3, 1:40 AM CST
- Where
- Franklin County, 1.23 mi WSW of Owl Hollow to 0.65 mi SW of Owl Hollow
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.191, -86.199
A portion of highway 50 was flooded west of Winchester.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Ohio, May 2 to 3, 20102 deaths · $2.5 million · 8 events
- Tornado and Flash Flooding in Kentucky, May 2 to 7, 2010$71,000 · EF2 · 81 events
- Dust Storm in Arizona, May 2, 20101 death · $30,000 · 1 event
- Flash Flooding and Flooding in Kentucky, May 2 to 4, 2010$14 million · 5 events
- Flash Flooding and Flooding in Alabama, May 2 to 4, 2010$1.0 million · 56 kt wind · 33 events
- Tornado and Flash Flooding in Georgia, May 2 to 3, 2010$1.0 million · EF0 · 17 events
- Flash Flooding and Hail in Alabama, May 2 to 3, 2010$136,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Arizona, May 2, 20101 injured · $86,000 · 50 kt wind · 5 events
- Flooding in Kentucky, May 2 to 19, 2010$95,000 · 7 events
- Flash Flooding in Ohio, May 2, 2010$38,000 · 5 events
- Winter Weather in Colorado, May 2, 20103 injured · 1 event
- Flash Flooding and Flooding in Kentucky, May 2, 2010$17,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236223, 236225, 236226.